Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Paducah, KY

January 27, 20095 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Jan 27, 2009, 10:36 PM CST for 5 counties in Kentucky. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2009, 10:36 PM CST (04:36 UTC)
Expired
Jan 28, 2009, 10:00 AM CST
In force
11 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, KY, Hopkins County, KY, Lyon County, KY, Muhlenberg County, KY, Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
406 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
633 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 280436
FFWPAH
KYC033-107-143-177-219-281600-
/O.NEW.KPAH.FF.W.0003.090128T0436Z-090128T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 PM CST TUE JAN 27 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY...
  HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  LYON COUNTY IN WESTERN KENTUCKY...
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1000 AM CST WEDNESDAY.

* AT 1022 PM CST/1122 PM EST/...NATIONAL WEATHER SERVICE DOPPLER     
  RADAR INDICATED THAT EXCESSIVE RAINFALL WAS OCCURRING OVER PORTIONS
  OF WESTERN KENTUCKY.  AREAS PARTICULARLY NEAR CRAWLEYS RIDGE WILL
  BE SUSCEPTIBLE TO FLOODING OVERNIGHT TONIGHT.  OVER TWO INCHES OF
  RAIN HAS FALLEN OVER THIS AREA...WHILE ADDITIONAL MODERATE RAIN IS
  EXPECTED THROUGH THE REST OF TONIGHT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING.     
  CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE                 
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3706 8706 3666 8707 3665 8708 3665 8734
      3708 8727 3715 8734 3711 8753 3715 8768
      3698 8777 3687 8816 3699 8825 3713 8822
      3736 8785 3756 8738 3741 8733 3742 8710
      3737 8710 3737 8704 3722 8690 3709 8690

$$

CRAMER
2 follow-up statements
000 
WGUS73 KPAH 280847
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CST WED JAN 28 2009

KYC033-107-143-177-219-281600-
/O.CON.KPAH.FF.W.0003.000000T0000Z-090128T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOPKINS KY-MUHLENBERG KY-CALDWELL KY-LYON KY-TODD KY-
247 AM CST WED JAN 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CST FOR
CALDWELL...HOPKINS...LYON...MUHLENBERG AND TODD COUNTIES...

AT 239 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF MODERATE TO HEAVY RAINFALL CONTINUED TO FALL OVER THE WARNED 
AREA.  ADDITIONAL RAIN WILL IMPACT PORTIONS OF WESTERN KENTUCKY 
THROUGH THE EARLY MORNING HOURS.  DUE TO THE COLD GROUND LIMITING 
INFILTRATION ALONG WITH THE LACK OF WINTER VEGETATION...RUNOFF WILL 
BE ENHANCED...LIKELY LEADING TO LOCALIZED FLASH FLOODING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3706 8706 3666 8707 3665 8708 3665 8734
      3708 8727 3715 8734 3711 8753 3715 8768
      3698 8777 3687 8816 3699 8825 3713 8822
      3736 8785 3756 8738 3741 8733 3742 8710
      3737 8710 3737 8704 3722 8690 3709 8690

$$

CRAMER
000 
WGUS73 KPAH 281150
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 AM CST WED JAN 28 2009

KYC033-107-143-177-219-281600-
/O.CON.KPAH.FF.W.0003.000000T0000Z-090128T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOPKINS KY-MUHLENBERG KY-CALDWELL KY-LYON KY-TODD KY-
550 AM CST WED JAN 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CST FOR
CALDWELL...HOPKINS...LYON...MUHLENBERG AND TODD COUNTIES...

AT 543 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE HEAVY RAIN HAD SHIFTED EAST OF THE WARNED AREA.  
RAIN WAS BEGINNING TO TRANSITION TO SNOW.  HOWEVER...EXCESSIVE 
RAINFALL YESTERDAY AND OVERNIGHT TONIGHT WILL LIKELY CAUSE LOCALIZED 
FLOODING ACROSS PORTIONS OF WESTERN KENTUCKY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

LAT...LON 3706 8706 3666 8707 3665 8708 3665 8734
      3708 8727 3715 8734 3711 8753 3715 8768
      3698 8777 3687 8816 3699 8825 3713 8822
      3736 8785 3756 8738 3741 8733 3742 8710
      3737 8710 3737 8704 3722 8690 3709 8690

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 5:41 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 27, 5:41 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM CST TUE JAN 27 2009

.UPDATE...
REVISION FOR 00Z WEDNESDAY ROUTINE TAF ISSUANCE.

&&

.AVIATION...
WAVE OF LOW PRESSURE MOVING UP A SURFACE TROF FROM THE LOWER
MISSISSIPPI VALLEY INTO THE APPALACHIANS WILL KEEP THE UGLY WINTER
WEATHER IN THE FORECAST THROUGH THE NIGHT. ONCE HIGH PRESSURE BEGINS
TO NOSE IN FROM THE WEST THE DEEP MOISTURE WILL PULL OFF TO THE EAST
AND THE PRECIP WILL FINALLY COME TO AN END.

AS FOR PRECIPITATION TYPE...SIGNIFICANT FREEZING RAIN WILL CONTINUE
THROUGH 06Z-09Z...AND THEN CHANGE OVER TO SNOW BEFORE ENDING
13Z-15Z. THE SNOW WILL LIKELY BE MODERATE TO HEAVY FOR A TIME...WITH
THE LOWEST VSBYS OCCURRING IN THE FEW HOURS BEFORE DAWN.

LIFR/IFR CEILINGS WILL CONTINUE INTO EARLY TOMORROW MORNING AS WELL.
THERE IS SOME QUESTION AS TO WHETHER OR NOT THOSE CEILINGS WILL
SCATTER OUT ONCE THE PRECIP LEAVES. MODELS INDICATE A LAYER OF VERY
SHALLOW MOISTURE ALONG THE SURFACE BUT WITH SINKING MOTION AND HIGH
PRESSURE MOVING IN AND LOOKING AT LARGELY CLEARING SKIES UPSTREAM
BEHIND THE SYSTEM TODAY...WILL ALLOW LOW CLOUDS TO GO SCATTERED
WEDNESDAY MORNING FOR NOW.

&&

.SHORT TERM... /TONIGHT THROUGH THURSDAY/
NO CHANGES PLANNED TO WARNINGS AT THIS TIME. ALL OF THE MODELS ARE
IN AGREEMENT IN KEEPING A TENTH OF AN INCH OF QPF EAST OF A
PADUCAH TO EVANSVILLE LINE AFTER 12Z WEDNESDAY...SO EXPIRATION
TIMES LOOK GOOD FOR NOW. ONLY CONSIDERATION WAS TO POSSIBLY RENAME
THE ICE STORM WARNING TO WINTER STORM WARNING DUE TO POTENTIAL 1
TO 2 INCHES OF SNOW WEDNESDAY MORNING. HOWEVER...THE ICE TONIGHT
WILL HAVE THE BIGGER IMPACT...SO LEFT IT ALONE.

MOSAIC RADAR SHOWING CONTINUOUS SHIELD OF PRECIPITATION ALL THE
WAY BACK TO EASTERN OKLAHOMA...SO DO NOT EXPECT ANY SIGNIFICANT
LULLS OVER THE AREA UNTIL IT COMES TO AN END WEDNESDAY MORNING.
HOWEVER...COULD SEE A BRIEF LULL ALONG THE TENNESSEE BORDER IN THE
NEXT FEW HOURS.

NICE BAND OF WHAT IS ASSUMED TO BE SLEET WILL LEAD TO SOME ENHANCED
ACCUMULATIONS IN THE PERRYVILLE MISSOURI TO BENTON AND MCLEANSBORO
ILLINOIS AREAS. 18Z NAM QPF SEEMS TO HAVE A CLUE WITH THIS
BAND...INDICATING THAT IT WILL SHIFT SLOWLY SOUTHWARD THROUGH THE
EVENING.

A COMPARISON OF SOUNDINGS FROM THE 12Z GFS AND NAM INDICATED THAT
THEY WERE IN PRETTY GOOD AGREEMENT IN PRECIPITATION TYPES THROUGH
THE EVENT...AND THERE WILL BE A LITTLE FASTER CHANGE OVER TO SNOW
THROUGH THE NIGHT FROM NORTHWEST TO SOUTHEAST. FEEL THAT AROUND 2
INCHES OF SNOWFALL WILL BE POSSIBLE THROUGHOUT THE AREA BEFORE IT
ENDS.

TEMPERATURES WILL HOVER NEAR FREEZING IN THE SOUTHERN PENNYRILE
FOR MUCH OF THE EVENING...BUT ELSEWHERE INCREASING NORTH WINDS
WILL BRING COLDER AIR QUICKLY THROUGH THE REGION. SO SIGNIFICANT
ICING WILL OCCUR OVER MUCH OF THE AREA SOUTH OF A CAPE GIRARDEAU
TO EVANSVILLE LINE. 1/4 TO 1/2 OF ICE ACCUMULATION WILL BE
POSSIBLE THIS EVENING...BEFORE THE CHANGE OVER TO SNOW.

MODELS ARE INDICATING RATHER RAPID CLEARING BEHIND THE
PRECIPITATION WEDNESDAY...BUT AM NOT SO SURE THE LOW CLOUDS WILL
CLEAR. TEMPERATURES...EVEN WITH SOME SUNSHINE ARE NOT LIKELY TO
WARM UP MUCH AT ALL. UNDERCUT GUIDANCE ON HIGHS. A QUICK CLIPPER
TYPE SYSTEM WILL BRING A PERIOD OF CLOUD COVER WEDNESDAY
NIGHT...BEFORE ANOTHER DEEPER TROUGH CARVES ITSELF OUT OVER THE
AREA THURSDAY. SO SEE NO MAJOR WARM UP FOR THURSDAY EITHER.

.LONG TERM... /THURSDAY NIGHT THROUGH TUESDAY/
GFS REMAINS CONSISTENT IN BRINGING A WEAK COLD FRONT ACROSS THE
REGION THURSDAY NIGHT WITH SOME LIGHT QPF. KEPT FLURRIES IN FOR
THE ENTIRE REGION THURSDAY NIGHT...AND EASTERN PORTIONS OF THE PAH
FORECAST AREA ON FRIDAY. TEMPERATURES WILL COOL BACK DOWN FOR
FRIDAY...THEN WINDS WILL BECOME SOUTHERLY FRIDAY NIGHT. A GRADUAL
WARM UP CAN BE EXPECTED SATURDAY INTO SUNDAY...WITH NEAR SEASONAL
TEMPERATURES POSSIBLE SUNDAY.

GFS TIMING OF A FRONT SUNDAY IS COMING MORE IN LINE WITH THE
CONSISTENT ECMWF...WITH BOTH MODELS NOW BRINGING IT THROUGH SUNDAY
NIGHT.  ECMWF INDICATES MINIMAL QPF OVER THE SOUTHWEST HALF OF THE
REGION...WHILE GFS QPF IS MUCH MORE IMPRESSIVE AND WIDESPREAD.  WITH
THE ECMWF NOW STARTING TO INDICATE PRECIP WITH THE FRONTAL
PASSAGE...INTRODUCED SLIGHT CHANCE POPS FOR LIGHT SNOW SUNDAY NIGHT.
INTRODUCED A SLIGHT CHANCE OF RAIN AND SNOW FOR THE EASTERN HALF OF
THE AREA ON MONDAY AS BOTH MODELS SHOW AN UPPER TROF MOVING OVER THE
REGION.  BEHIND THE FRONT...TEMPERATURES WILL COOL BACK DOWN SEVERAL
DEGREES...WITH DRY CONDITIONS EXPECTED MONDAY NIGHT INTO TUESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR BALLARD-
     CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.

     ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CALLOWAY-
     CHRISTIAN-FULTON-GRAVES-HICKMAN-MUHLENBERG-TODD-TRIGG.

MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
     WAYNE MO.

     WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR MISSISSIPPI.

     ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR NEW MADRID.

IL...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
     IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GALLATIN-
     HARDIN-MASSAC-POPE.

IN...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DRS/RST/WFO LMK 13
Hazardous weather outlook, Jan 27, 4:27 AM CST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST TUE JAN 27 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS WINTER STORM WILL PRODUCE SIGNIFICANT AMOUNTS OF
SNOW...SLEET AND FREEZING RAIN OVER MOST OF THE QUAD STATE REGION
TODAY AND TONIGHT. PLEASE REFER TO THE ONGOING WINTER WEATHER
WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT AMOUNTS OF WINTER PRECIPITATION WILL CONTINUE INTO
WEDNESDAY MORNING...ESPECIALLY EAST AND SOUTH OF THE WABASH AND
OHIO RIVERS. PLEASE REFER TO THE ONGOING WINTER WEATHER WARNINGS
FOR FURTHER DETAILS REGARDING THIS DANGEROUS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ICE AND SNOW ACCUMULATIONS WILL BE APPRECIATED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 9:53 PM CSTFlash Flood WarningPAHChristian12 hr
Jan 27, 10:23 PM CSTFlash Flood WarningPAHTrigg12 hr
Jan 28, 12:20 AM CSTFlash Flood WarningPAHChristian12 hr
Jan 28, 9:10 AM CSTRiver Flood WarningPAHMuhlenberg8 days
Jan 28, 9:26 AM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more9 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.